Minnesota, 2005

Hail in Minnesota, April 18, 2005

April 18, 2005 · NWS FGF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Apr 18, 2:00 PM CST, 3 hours 3 minutes earlier.

Area forecast discussion, Apr 18, 2:00 PM CST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
300 PM CDT MON APR 18 2005

.SHORT TERM...MAIN FORECAST CHALLENGES ARE TEMPERATURES AND
PRECIPITATION. WHEN LOOKING AT THE LATEST SURFACE ANALYSIS..LOW
PRESSURE IS CENTERED BETWEEN BIS AND MBG WITH A FRONTAL BOUNDARY
EXTENDING NORTHWARD TO JMS TO GFK TO JUST E OF YWG. WHEN COMPARING
MODELS...MODELS REMAIN IN PRETTY GOOD AGREEMENT...WITH ETA HANDLING
TEMPS BETTER...BUT PREFERRED THE GFS TIMING...SO ENDED UP USING A
COMPROMISE FOR FORECAST. LATEST HOURLY MESOANALYSIS INDICATE THAT
THE CAP IS ERODING THE MOST IN WC MN AND HAVE JUST STARTED TO SEE CU
DEVELOPMENT IN THIS AREA AS WELL. IN ADDITION...BEST SURFACE
MOISTURE FLUX CONVERGENCE...LOW LEVEL WIND SHEAR...AND TEMPERATURE
DIFFERENTIAL CAN BE FOUND IN NE ND...ALONG AND NW OF THE FRONTAL
ZONE NEAR DVL. THEREFORE...KEPT POTENTIAL CONVECTIVE INITIATION TIME
AROUND 21Z THIS AFTERNOON. FRONTAL BOUNDARY CONTINUES ITS SLOW
PROGRESSION THROUGH THE AREA TONIGHT AND TUE...PROVIDING THE FOCUS
FOR CONTINUED THUNDERSTORM DEVELOPMENT...SO KEPT THUNDER IN THE
FORECAST UNTIL TUE EVENING. THEN...KEPT ISOLATED SHOWERS FOR THE S
HALF OF THE AREA THROUGH THE NIGHT AS THE REMAINDER OF THE SURGE OF
COLD AIR ADVECTION AHEAD OF THE SURFACE HIGH PRESSURE SYSTEM PUSHES
THROUGH. FOR WED AND THU...SURFACE HIGH PRESSURE DOMINATES...SO
KEPT FORECAST DRY...WITH TEMPERATURES FALLING BACK TO NORMAL FOR
THIS TIME OF YEAR...HIGHS IN THE UPPER 50S AND LOWS IN THE LOW TO
MID 30S.

LONG TERM (FRI-MON)...LONG RANGE MODELS IN GOOD AGREEMENT THROUGH
SAT...THEN DIVERGE FOR SUN-MON. THE AGREEMENT COMES WITH UPPER LEVEL
RIDGE OVER AREA...DISAGREEMENT COMES WITH SHORTWAVE DROPPING S FROM
CANADA SUN-MON. 06Z GFS LOCATES THIS FEATURE WELL NE OF REGION...
WITH 12Z GFS LOCATING IT ACROSS N MN. THIS HAS HUGE EFFECTS ON
PRECIP AND TEMPS. WITH RIDGE IN PLACE...AND DIFFERENCES AMONG
MODELS...WILL STICK WITH CONTINUITY OF KEEPING THE SHORTWAVE NE OF
REGION. THIS MEANS DRY WEATHER WITH TEMPERATURES AROUND NORMAL
VALUES.

&&

.AVIATION...COLD FRONT TO DROP S OVERNIGHT. AHEAD OF THIS FEATURE
SCATTERED THUNDERSTORMS WILL BE POSSIBLE. AS THIS FEATURE PASSES...
WINDS WILL SHIFT FROM SOUTHERLY TO NORTHERLY AND THUNDERSTORM
CHANCES WILL INCREASE. VFR/MVFR CIGS ARE EXPECTED FOR A SHORT
DURATION BEHIND THE FRONT FOR THE MORNING HOURS.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.

&&

TG/NG
Hazardous weather outlook, Apr 18, 4:54 AM CST, 12 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
554 AM CDT MON APR 18 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-181354-
BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN-
EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN-
EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND-
HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND-
NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND-
PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN-
SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND-
TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN-
WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN-
INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE...
FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU...
THIEF RIVER FALLS...VALLEY CITY AND WAHPETON
554 AM CDT MON APR 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT.
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE REGION
THIS EVENING AND THEN CONTINUE OVERNIGHT. INSTABILITY PARAMETERS
AHEAD OF EASTWARD ADVANCING TROUGH OF LOW PRESSURE ARE MARGINAL
TO PROMOTE WIDESPREAD SEVERE WEATHER HOWEVER AN ISOLATED SEVERE
STORM CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
LINGERING ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS SOUTHEAST
NORTH DAKOTA AND WEST CENTRAL MINNESOTA TUESDAY NONE OF THE
STORMS ARE EXPECTED TO BE SEVERE. THE REMAINDER OF THE PERIOD
LOOK QUIET.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

BERG

In the hours before

Local storm report, Apr 18, 4:56 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
556 PM CDT MON APR 18 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     HAIL             3 NW FOREST RIVER       48.25N 97.52W
04/18/2005  0.88 INCH        WALSH              ND   TRAINED SPOTTER

&&

DRIDDLE

The radar

The Fargo/Grand Forks radar (KMVX), 237 km away, was scanning. The volume nearest the first event began at 23:01 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lake of the Woods

When
April 18, 5:03 PM CST
Where
Lake of the Woods County, 1 mi S of Lude
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.950, -94.933

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2005Every state in 2005This day in weather historyWarnings in Minnesota, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5447357.